Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2020, 5:28 PM CDT for Jefferson County, Washington County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 5:28 PM CDT (22:28 UTC)
- Expired
- May 28, 2020, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jefferson County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:40 PM CDT | HAIL 1.5 | Fletcher, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696 WUUS53 KLSX 282228 SVRLSX MOC099-221-282300- /O.NEW.KLSX.SV.W.0059.200528T2228Z-200528T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 528 PM CDT Thu May 28 2020 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Southwestern Jefferson County in east central Missouri... Northeastern Washington County in east central Missouri... * Until 600 PM CDT. * At 527 PM CDT, a severe thunderstorm was located near Richwoods, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... De Soto and Fletcher. This also includes Washington State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056 TIME...MOT...LOC 2227Z 236DEG 19KT 3810 9078 HAIL...0.88IN WIND...60MPH $$ Carney
2 follow-up statements
407
WWUS53 KLSX 282246
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
546 PM CDT Thu May 28 2020
MOC099-221-282300-
/O.CON.KLSX.SV.W.0059.000000T0000Z-200528T2300Z/
Jefferson MO-Washington MO-
546 PM CDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN WASHINGTON COUNTIES...
At 545 PM CDT, a severe thunderstorm was located near Richwoods,
moving northeast at 20 mph.
HAZARD...Estimated ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
De Soto and Fletcher.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056
TIME...MOT...LOC 2245Z 235DEG 17KT 3815 9071
HAIL...1.50IN
WIND...60MPH
$$
Carney681
WWUS53 KLSX 282256
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
556 PM CDT Thu May 28 2020
MOC099-221-282306-
/O.EXP.KLSX.SV.W.0059.000000T0000Z-200528T2300Z/
Jefferson MO-Washington MO-
556 PM CDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056
TIME...MOT...LOC 2256Z 236DEG 19KT 3817 9067
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:14 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 28, 3:14 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 314 PM CDT Thu May 28 2020 .SHORT TERM... (Through Late Friday Night) Issued at 300 PM CDT Thu May 28 2020 An extensive band of rain/showers and some embedded thunder currently stretching from southeast IA across western MO into southeast KS is spanning a slowly advancing cold front and is being driven to a large degree by mid level frontogenetic forcing associated with a northern stream trof moving into the upper MS Valley and the southern stream upper trof/low centered through the lower-middle MS Valley. This band is impacting northeast MO at this time and will probably slide a bit into central MO into the early evening. Further east much of the CWA is currently experiencing scattered thunderstorms which are being fueled by MLCAPE of roughly 1000+ j/kg. We should continue to see scattered thunderstorms for the remainder of the afternoon into the early evening, perhaps at times organizing into small clusters or bands. Deep layer shear is quite weak and any severe weather threat would appear to be rather isolated damaging winds, potentially a wet microburst or where some cold pools could merge. There is also an isolated threat of heavy rain where these bands could produce a period of training. The current expectation is that the overall coverage of precipitation and especially storms should diminish after 00z with diminishing heating and associated decrease in instability. The aforementioned band of frontogenetically forced precipitation should also gradually lose its structure as it moves east owing to the lifting and weakening southern stream upper trof/low. This trend will continue late evening into overnight at a more accelerated clip with coverage of showers and any residual storms diminishing quickly. This will occur in association with the advancing cold front and continued east-northeast movement and weakening of the upper low/trof as it phases with the northern stream trof. There could be a few lingering showers in far southeast MO and southwest IL early on Friday morning as the cold front and upper trof continues to move east. The main story on Friday will be somewhat gusty northwest winds in the wake of the cold front that will usher in cooler and less humid air and finally bring a period of dry weather. Glass .LONG TERM... (Saturday through Next Thursday) Issued at 300 PM CDT Thu May 28 2020 The latest guidance continues show a highly amplified upper air pattern across NOAM this weekend with our region strongly under the influence of a deep longwave trof over eastern NOAM. This pattern will maintain surface high pressure across the Mid MS Valley region through the weekend with lower humidity and cooler temperatures and all the guidance supports below normal temperatures. Like mentioned yesterday we need to keep a wary eye on the northwest flow in this pattern for potential short waves that could either bring more cloud cover or perhaps high-based showers or remnants of a decaying Plains MCS. One such wave should at least bring us an increase in clouds Saturday afternoon and evening. The NAM wants to actually bring precipitation into central MO but at this time there is really no appreciable low level forcing that would strongly support this scenario and thus a dry forecast with more clouds has been maintained. We will see progression of the pattern heading into the first half of next week as the eastern NOAM trof moves into the western Atlantic and the Plains upper ridge builds into the MS Valley. The models overall agree on this scenario however depart on the amplitude and strength of the upper ridge after Tuesday. Given this pattern shift, we will still see a return of summer heat more typical of June in the Tuesday and Wednesday time frame when south-southwest low level flow will become established and temperatures should rise to above normal levels. Like mentioned yesterday from late Wednesday into Thursday there is a bit more uncertainty with a decent amount of spread in the deterministic models and ensemble prediction systems. The differences continue to revolve around the strength and extent of upper ridging from the Plains into the mid MS Valley and the depth of trofing from the Great Lakes into the eastern U.S.. The ECMWF remains quite bullish with this trofing with a cold frontal passage through the CWA Wednesday night into Thursday. There has also been a trend in the operational GFS to at least bring a front into the northern CWA. The progress and position of this front will ultimately impact thunderstorm chances and longevity of the above normal temperatures. Glass && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1242 PM CDT Thu May 28 2020 Scattered thunderstorms have developed across eastern Missouri and parts of southwest IL, and the metro St. Louis terminals will have the biggest potential for thunder impacts this afternoon. Currently the size of individual storms is small so pinning down a time they will impact a terminal is difficult and have opted for either VCTS or a short TEMPO group for now. Showers will be the more dominant precipitation impacting KCOU and KUIN this afternoon and evening with a lesser threat of thunderstorms, however MVFR flight conditions should largely dominate at these locations. Overall the thunder threat should diminish after 01-02z. A band of stratus with an advancing cold front will move into eastern MO and west central IL near 05z and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. SPECIFICS FOR KSTL: Scattered thunderstorms have developed across eastern Missouri, and gauging the direct impact to KSTL is difficult to pin down given their small size until they congeal. I have opted for VCTS for now and will amend accordingly. Overall the thunder threat should diminish after 01-02z with showers at times this evening. A band of stratus associated with an advancing cold front will move into the terminal near 05z bringing MVFR flight conditions, and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 336 PM CDT Thu May 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 336 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across parts of eastern Missouri and western Illinois through early this evening. A strong storm with gusty winds is possible. Also a few storms could produce locally heavy rain and localized flash flooding. Major flooding is occurring along the Illinois River above Hardin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Wednesday through Thursday. Major flooding is occurring along the Illinois River above Hardin. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any reports of flooding, rainfall greater than 2 inches, or strong winds. Glass
In the hours before
Local storm report, May 28, 1:50 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
05/28/2020 M1.08 INCH MADISON IL PUBLIC
&&
TESLocal storm report, May 28, 5:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 NE OLNEY 39.11N 91.21W
05/28/2020 LINCOLN MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED EVIDENCE OF FLASH
FLOODING, DEBRIS ON ROADS. WATER HAD RECEDED
BY THE TIME THE EMERGENCY MANAGER ACCESSED
THE AREA. TIME IS ESTIMATED BASED ON RADAR
DATA.
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:48 PM CDT | River Flood Warning | LSX | Reynolds | 14 hr |
| May 27, 8:31 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 7 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Franklin, Warren | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 5 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Marion | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 24 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 7 days |
| May 28, 1:56 PM CDT | Flash Flood Warning | LSX | Lincoln, Montgomery, Pike | 3 hr |
| May 28, 3:53 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.